Patient : I have a copper 'Multiload' IUD. Generally I have very regular, predictable periods. On a 28 day cycle, I bleed for 4 days, day two being the heaviest. Recently, I have been experiencing sensitive and enlarged breasts, on and off nausea, headaches and lightheadedness/dizziness and fatigue. I was due for my period a week ago last sunday. On sunday and monday i had very light spotting which i suspected could have been implantation bleeding. Yesterday, this became slightly heavier, yet very intermitant. Today I am bleeding heavier and very 'clotty'. could I be experiencing an early miscarrage and/or any other thoughts?? This is all very unusual for me.
Vaginal bleeding is more common in copper IUDs as compared to hormonal IUDs. The bleeding usually presents on the firstt few months of insertion then resolves or it appears after an interval of normal periods. Other causes of bleeding would be infections, trauma, and yes, abortion. However, in women using IUD, conception is very rare and if it does, it is usually an ectopic pregnancy. It is still best you have the IUD checked by a doctor because if it is not in place, it will also cause bleeding. You may also request for a blood pregnancy test at the same time. I hope this helps and take care always.
These Q&A’s are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.